ABSTRACT: Heparin-induced thrombocytopenia (HIT) type II is caused by an immune-mediated side effect of heparin anticoagulation resulting in a clotting disorder. In the setting of urgent liver transplantation, the question arises whether a graft from a heparinized donor can be safely transplantated in a recipient with even acute heparin-induced thrombocytopenia type II. We report on a patient with end-stage liver disease and acute HIT II waiting for liver transplantation. Despite the risk of life-threatening complications, an organ procured from a heparinized donor was accepted. Assuming heparin residuals within the graft, the donor organ was flushed backtable with increased amounts of Wisconsin solution. The subsequent transplantation and the postoperative course were uneventful; neither thromboses nor graft dysfunction occurred. Even in acute episode of HIT II with circulating antibodies, a patient may receive an organ from a heparin-treated donor, if adequate precautions during organ preparation are observed.
Transplant International 10/2011; 24(10):e89-92. · 2.92 Impact Factor